I have a tremendous amount of swelling from a medium chemical TCA Chemical Peel about 48 hours ago. White blisters have also started to appear on my forehead. Is this normal? How long for severe swelling to last? Also, I only started the Famvir (Valtex) the morning of the procedure, and have only 4 doses (two days) left. Do I need a longer regimen for that? I have had 5 pills so far.
Swelling and Blisters After TCA Chemical Peel
Doctor Answers (8)
Blistering is not common after a medium depth chemical peel. Usually you get a bit of frosting and then the top layer of skin usually turns browns and sloughs off in a few days. I would follow-up closely with your doctor if this is the case.
Post-op care for TCA Peel is critical
Selling may easily occur after the TCA and can be reduced with the use of ice compresses. Some physicians prefer the use of anti-inflammatory agents while other physicians avoid their use.
Clearly, the most important thing is to ensure that infection has not occured which can effect the results.
When you say white blisters, do you mean white head like pimples (commonly seen) or large fluid filled blisters the size of a nickel?
The skin can easily turn white from being over moisturized similar to the way your fingertips look after being in the pool for too long. We call this maceration and can be minimized by decreasing the frequency of ointment application.
In any event, you should seek close follow up with your physician to ensure optimal healing.
Post TCA peel care must be taken seriously
The most important part of a peel is the post peel regimen.
In your case, I would first ask your doctor about this. He or she would know best if this is typical in their patients. If not you should be seen right away.
Though it is rare to see a viral or bacterial infection within 48 hours after a peel, it is possible.
You might also like...
Unusual severe reaction to TCA peel
It sounds like you are having an unusually severe reaction to the TCA peel. Typically, TCA peels cause the skin to turn a little white (we call this frosting), and it then crusts and peels or flakes off. It is very unusual to see water-filled blisters from a TCA peel.
Without a picture, it is difficult to know whether you really have blisters or if you are starting to see the peeling skin. Starting the Famvir on the day of the treatment sounds OK, and unless you have a history of herpes in this area I would be surprised if this was an outbreak. Regardless, you should see your doctor right away.
You need to see your surgeon.
Moderate to deep chemical peels require a fair amount of post-op care. You should be seeing your surgeon over this time period to see what needs to be changed and to assess your wound care regimen.
Peel care is probably 25% giving the peel and 75% aftercare.
Call your doctor
You might have a normal reaction, or you might have a viral or bacterial infection. Call your doctor's office immediately, and have them see you today and treat you if necessary
Swelling can last several days following a medium-depth TCA peel
Though blisters can occur following such a peel, rather than self-treat, I suggest you schedule an appointment immediately to see the practitioner who applied the peel in the event there is another developing infection. The white blisters you are describing may not be HSV.
You really need to provide a picture for us to give an informed answer
After TCA peels you can expect swelling and actual peeling of your skin. It is hard to tell if this is what you are describing. It would be nice if you could provide a picture. In any case, if there is any concern that something is not right, you have to contact your provider today. If you have a history of herpes, then there is a higher likelihood of a viral infection. Without a history, it is possible, but less likely.
There are some products, such as Clinique Medical which are good after peels. They have very gentle cleansers and a hydrocortisone-based product which helps decrease inflammation. I hope this is helpful.
Web reference: http://www.RealPlasticSurgery.com
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.